Alert archive / Ohio / Flash Flood Warnings in 2019

Flash Flood Warning 15, NWS Charleston, WV

May 31, 2019Gallia County, Meigs County, Ohio; Mason County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 31, 2019, 12:20 PM EDT for Gallia County, Meigs County, Ohio; Mason County, West Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2019, 12:20 PM EDT (16:20 UTC)
Expired
May 31, 2019, 3:15 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Gallia County, OH, Meigs County, OH, Mason County, WV

The radar

The Charleston,WV radar (KRLX), 82 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 2:00 PM EDTFLASH FLOOD2 Ese Kyger, OHKYGER CREEK FLOODED, CLOSING A SECTION OF SR 554 BETWEEN SR 7 AND SR 160.
May 31, 2:14 PM EDTFLASH FLOOD1 Sse Middleport, WVACTIVE RAILROAD TRACKS WASHED OUT NEAR THE INTERSECTION OF SR 62 AND CEDAR HOLLOW ROAD, NEAR 62/9

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 100 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

364 
WGUS51 KRLX 311620
FFWRLX
OHC053-105-WVC053-311915-
/O.NEW.KRLX.FF.W.0015.190531T1620Z-190531T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1220 PM EDT Fri May 31 2019

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Central Meigs County in southeastern Ohio...
  Northeastern Gallia County in southeastern Ohio...
  Northwestern Mason County in western West Virginia...

* Until 315 PM EDT.

* At 1219 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Pomeroy, Racine, Rutland, New Haven, Mason, Middleport, Syracuse,
  Hartford City, Cheshire, Lakin and Kyger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3907 8193 3894 8191 3889 8214 3895 8230
      3904 8229

$$

MEC
1 follow-up statement
006 
WGUS71 KRLX 311908
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
308 PM EDT Fri May 31 2019

OHC053-105-WVC053-311917-
/O.EXP.KRLX.FF.W.0015.000000T0000Z-190531T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Meigs OH-Gallia OH-Mason WV-
308 PM EDT Fri May 31 2019

...THE FLASH FLOOD WARNING FOR CENTRAL MEIGS...NORTHEASTERN GALLIA
AND NORTHWESTERN MASON COUNTIES WILL EXPIRE AT 315 PM EDT...

The heavy rain has ended. Flood waters are slowly receding, but may 
remain high still in isolated areas. Please continue to heed any 
remaining road closures.

LAT...LON 3907 8193 3894 8191 3889 8214 3895 8230
      3904 8229

$$

HART

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 31, 11:51 AM EDT, 29 minutes earlier.

Area forecast discussion, May 31, 11:51 AM EDT, 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1151 AM EDT Fri May 31 2019

.SYNOPSIS...
Cold front exits southeast this morning. An upper air
disturbance brings more showers and storms today. A stronger
cold front Sunday. High pressure early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1130 AM Friday...

As of right now showers and storms have developed ahead of the
cold front and are moving due east over the Ohio River Valley.
Some of these storm have potential to become severe with the modest
instability (over 2000 J/kg CAPE) set in place over the area.
There really is not a whole lot of shear although enough to
keep storms persisting longer and potentially training, which
can create an isolated threat of flooding issues. The southern
half of the CWA is under a marginal threat for severe storms,
however depending on how much day time heating we receive this
afternoon will determine if these storms can become stronger and
more widespread. The parent surface low will move east past the
area throughout the day and cloud coverage should suppress a
lot of the heating and potential convection.

I have recently updated the forecast to represent shower
development to the west and increased POPs throughout the day
until they eventually exit the area this evening. Also, have
fine tuned temperatures and dewpoints to match current
observations and trends. The rest of the forecast remains on
track.

As of 430 AM Friday...

Early morning dense fog will dissipate by830 AM. A weak cold
front will exit the eastern mountains this morning. Skies could
clear out by mid morning, but showers and storms are expected
once again late morning into the afternoon hours. This afternoon
activity will coincide with an H500 short wave passing east
today. Although models show sfc based CAPE reaching 200 J/Kg,
deep layer shear is pretty low, so organized convection in not
anticipated. conditions will become drier later tonight under
calm flow.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 210 AM Friday...

Much of Saturday will be dry, although showers and thunderstorms
are likely particularly across the north, as frontal boundary
sags south towards the area. Risk of severe on Saturday remains
low, but heavy downpours will continue to be a possibility in
the moisture laden atmosphere.

Greater chances for showers and storms on Sunday and Sunday
night as a cold front sweeps through the area. Some storms on
Sunday could be strong to severe, particularly across the north
where better dynamics will exist.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 210 AM Friday...

Cooler and less humid air mass expected for the start of next
week behind frontal passage. Unsettled weather returns by mid to
late week as a series of disturbances affect the area.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
As of 640 AM Friday...

Satellite images and METARs show plenty of low level clouds
affecting CRW, HTS an BKW at least through 13Z. Conditions will
improve to widespread VFR with isolated IFR conditions under
heavy rain.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of category changes in stratus
and/or fog tonight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    M    L    H    H    H    M    H    H    H    H
BKW CONSISTENCY  M    H    H    M    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR possible in fog/stratus Saturday and again in showers and
storms Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MC/JZ
NEAR TERM...ARJ/JZ
SHORT TERM...SL
LONG TERM...SL
AVIATION...ARJ
Hazardous weather outlook, May 31, 10:15 AM EDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1015 AM EDT Fri May 31 2019

OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040-
521>523-525-526-011415-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
1015 AM EDT Fri May 31 2019

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
northern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033-034-
515>520-524-011415-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Southeast Pocahontas-
1015 AM EDT Fri May 31 2019

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, northeast West Virginia, southeast West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe storms today into the evening.
Any storms that may develop have the potential to produce small hail
and locally excessive amounts of rainfall which may lead to isolated
high water impacts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 31, 11:28 AM EDT, 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
1128 AM EDT Fri May 31 2019

OHZ083-311700-
Jackson-
1128 AM EDT Fri May 31 2019

...A STRONG THUNDERSTORM WILL AFFECT JACKSON COUNTY...

At 1128 AM EDT, a strong thunderstorm was located near Oak Hill,
moving east at 15 mph.

Penny to nickel size hail is possible with this storm.

Locations impacted include...
Jackson, Wellston, Oak Hill, Coalton, Petersburg, Mabee and Byer.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3917 8279 3917 8277 3921 8276 3920 8265
      3919 8265 3918 8254 3914 8254 3914 8242
      3885 8246 3885 8257 3884 8259 3886 8276
      3894 8275 3895 8280 3897 8281
TIME...MOT...LOC 1528Z 256DEG 15KT 3894 8255

MEC
Special weather statement, May 31, 11:45 AM EDT, 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
1145 AM EDT Fri May 31 2019

OHZ085-086-WVZ007-311615-
Meigs-Gallia-Mason-
1145 AM EDT Fri May 31 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEIGS...
NORTHEASTERN GALLIA AND NORTH CENTRAL MASON COUNTIES...

At 1145 AM EDT, a strong thunderstorm was located near Rutland,
moving east at 15 mph.

Penny to nickel size hail is possible with this storm.

Locations impacted include...
Pomeroy, Rutland, New Haven, Mason, Middleport, Syracuse, Hartford
City, Vinton, Cheshire, Lakin, Dyesville, Darwin, Salem Center,
Harrisonville, Dexter, Kyger and Carpenter.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3903 8244 3903 8232 3921 8230 3919 8193
      3896 8197 3892 8245
TIME...MOT...LOC 1545Z 276DEG 13KT 3901 8220

MEC
Special weather statement, May 31, 11:55 AM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
1155 AM EDT Fri May 31 2019

KYZ101-102-311700-
Greenup-Carter-
1155 AM EDT Fri May 31 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN GREENUP AND NORTHWESTERN
CARTER COUNTIES...

At 1153 AM EDT, a strong thunderstorm was located 7 miles west of
Load, or 12 miles north of Carter Caves State Park. The storm is
moving east at 10 mph.

Penny size hail is possible with this storm.

Locations impacted include...
Greenup, Gesling, Load, Letitia, Carter, South Shore, Grays Branch,
Brushart, Sciotoville, South Portsmouth and Warnock.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3847 8319 3849 8319 3855 8310 3859 8307
      3863 8307 3864 8305 3866 8305 3868 8303
      3870 8304 3873 8303 3872 8298 3876 8289
      3873 8287 3869 8288 3866 8286 3862 8286
      3858 8284 3837 8311 3843 8323
TIME...MOT...LOC 1553Z 276DEG 0KT 3855 8310

MEC
Local storm report, May 31, 11:58 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1158 AM EDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     HAIL             2 SW ALBANY             39.21N  82.22W
05/31/2019  E0.75 INCH       ATHENS             OH   AIRPLANE PILOT

            GORDON K BUSH OHIO UNIVERSITY AIRPORT EMPLOYEE REPORTED
            A LOT OF PEA SIZE HAIL WITH A PERIOD OF PENNY SIZE HAIL

&&

EVENT NUMBER RLX1901677

HART
Local storm report, May 31, 12:17 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1217 PM EDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     FLASH FLOOD      2 NNW JACKSON           39.07N  82.64W
05/31/2019                   JACKSON            OH   PUBLIC

            MPING REPORT OF FLOODING OF JACKSON

&&

EVENT NUMBER RLX1901678

HART
Local storm report, May 31, 12:18 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
1218 PM EDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     FLASH FLOOD      2 NNW JACKSON           39.07N  82.64W
05/31/2019                   JACKSON            OH   PUBLIC

            MPING REPORT OF FLOODING OF ROADS NEAR JACKSON

&&

CORRECTED FATALITIES...INJURIES...REMARKS

EVENT NUMBER RLX1901678

HART

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 10:10 AM EDTSpecial Weather StatementRLXJackson, Vinton95 min
May 31, 10:43 AM EDTFlash Flood WarningRLXJackson, Vinton4 hr
May 31, 11:14 AM EDTSevere Thunderstorm WarningRLXAthens, Meigs, Vinton31 min
May 31, 11:21 AM EDTSpecial Weather StatementRLXLawrence54 min
May 31, 11:28 AM EDTSpecial Weather StatementRLXJackson92 min
May 31, 11:45 AM EDTSpecial Weather StatementRLXMeigs30 min
May 31, 11:58 AM EDTFlash Flood WarningRLXGallia, Jackson3 hr
May 31, 2:45 PM EDTAreal Flood WarningRLXVinton3 hr
May 31, 5:48 PM EDTSpecial Weather StatementRLXPerry27 min
May 31, 6:18 PM EDTSpecial Weather StatementRLXPerry27 min
May 31, 6:28 PM EDTSpecial Weather StatementRLXWashington32 min
May 31, 6:45 PM EDTSpecial Weather StatementRLXPerry30 min
May 31, 7:02 PM EDTSpecial Weather StatementRLXAthens28 min
May 31, 7:21 PM EDTSpecial Weather StatementRLXMorgan24 min
May 31, 7:28 PM EDTFlash Flood WarningRLXAthens, Morgan, Washington3 hr
May 31, 12:38 PM EDTSpecial Weather StatementRLXCabell, Putnam67 min
May 31, 12:50 PM EDTSpecial Weather StatementRLXJackson40 min
May 31, 1:14 PM EDTSpecial Weather StatementRLXKanawha, Putnam61 min
May 31, 1:25 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Putnam50 min
May 31, 1:31 PM EDTSpecial Weather StatementRLXNicholas29 min
May 31, 1:46 PM EDTFlash Flood WarningRLXCabell, Kanawha, Lincoln, Putnam3 hr
May 31, 1:55 PM EDTSpecial Weather StatementRLXMingo35 min
May 31, 2:19 PM EDTFlash Flood WarningRLXJackson, Kanawha, Roane3 hr
May 31, 2:48 PM EDTSpecial Weather StatementRLXBoone27 min
May 31, 3:01 PM EDTFlash Flood WarningRLXRoane3 hr
May 31, 3:39 PM EDTSpecial Weather StatementRLXPocahontas36 min
May 31, 3:47 PM EDTSpecial Weather StatementRLXBraxton28 min

Nearby

Flash Flood Warnings in Ohio, 2019Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.